| Model Number |
400SMTXSFT3H06 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/23/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly was returned outside of the introducer sheath.This damage was likely incidental to the complaint and may have occurred during packaging the device for return.Due to the returned condition, the root cause of the reported complaint could not be confirmed.Further evaluation of the device revealed that the pusher assembly was kinked and fractured near its mid-joint and the embolization coil was detached from the pusher assembly.If the device is forcefully advanced against resistance, damage such as a kink and subsequent fracture may occur.The fractured pusher assembly likely contributed to the embolization coil detaching from the pusher assembly.The root cause of the resistance could not be determined.Evaluation of the returned smart coil revealed that the pull wire was retracted from the pusher assembly ddt, the embolization coil was detached from the pusher assembly and not returned for evaluation; therefore, the root cause of the reported complaint could not be confirmed.Further evaluation of the device revealed that the pusher assembly was kinked and fractured in multiple location.This damage was incidental to the reported complaint, and the root cause of the damage could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-01379.3005168196-2021-01381.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coil), penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, a smart coil would not advance past the friction lock within the introducer sheath; therefore, it was removed.The physician then advanced a new smart coil into the aneurysm and detached it using a handle.Subsequently, another smart coil was advanced into target location and the physician attempted to detach it using the handle; however, the smart coil failed to detach.The physician removed the handle and used a new handle to detach the same smart coil, but the coil still failed to detach.Therefore, the smart coil was removed.The procedure was completed using a new smart coil with the same handle and microcatheter.There was no report of an adverse effect to the patient.